ZocdocAnswersMy son has G6PD and has developed a really bad rash. What should I do?

Question

My son has G6PD and has developed a really bad rash. What should I do?

My son was born with G6PD and has developed a really bad rash all on and around his gential area. He is currently 6 months years old and I am aware that there are certain foods and medications he must avoid in order to prevent him from having a reaction. With that being said, I started him on rice cereal and ensured all the ingredients were safe, however he has developed a rash and I m wondering if it is because of the rice cereal and whether I should stop feeding him it? Also, he has had this rash for 5 days and diaper cream does not seem to work...should I be concerned and what should I do?

Answer

There is probably no association between the rash and your son's G6PD deficiency, though it is important for a doctor to evaluate him. Typically, G6PD deficiency causes anemia (low blood counts) which can cause your baby to look pale, his eyes to look yellow (in the parts that are typically white), dark colored urine, or back or belly pain. You are correct that there are certain foods (fava beans, bitter melon) and certain medications (especially certain antibiotics) that should be avoided with his condition. However, to the best of my knowledge rice cereal is not on that list. That being said, if you think the rash started around the same time that you started feeding him rice cereal the best thing to do is probably to stop giving him the rice cereal for the time being, and have his pediatrician take a look at the rash. It could be that the rash is totally unrelated- often babies can get diaper rashes that are on and around the genital areas, that are just caused by irritation- but just in case it would make sense to have a doctor actually see the rash.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.